Alert archive / Texas / Red Flag Warnings in 2008

Red Flag Warning 22, NWS Lubbock, TX

April 16, 200819 counties in Texas

NWS Lubbock, TX issued this red flag warning at Apr 16, 2008, 4:52 AM CDT for 19 counties in Texas. It took effect at Apr 16, 2008, 1:00 PM CDT. It was in force for 9 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 16, 2008, 4:52 AM CDT (09:52 UTC)
In effect from
Apr 16, 2008, 1:00 PM CDT
Expired
Apr 16, 2008, 10:00 PM CDT
In force
9 hr
Issued by
NWS Lubbock, TX

Counties Bailey County, TX, Briscoe County, TX, Castro County, TX, Cochran County, TX, Crosby County, TX, Dickens County, TX, Floyd County, TX, Garza County, TX, Hale County, TX, Hall County, TX, Hockley County, TX, Lamb County, TX, Lubbock County, TX, Lynn County, TX, Motley County, TX, Parmer County, TX, Swisher County, TX, Terry County, TX, Yoakum County, TX

The radar

The Lubbock radar (KLBB), 26 km from the middle of the area, began a volume at 09:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 16, 5:15 PM CDTNON-TSTM WND GST 584 S Levelland, TXA BRIEF SEVERE WIND GUST RESULTED FROM A DUST DEVIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 9.9 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2008-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2008-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
5537 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
168 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS84 KLUB 160952
RFWLUB

RED FLAG WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
452 AM CDT WED APR 16 2008

TXZ021>024-027>030-033>036-039>042-161800-
/O.UPG.KLUB.FW.A.0016.080416T1800Z-080417T0300Z/
/O.NEW.KLUB.FW.W.0022.080416T1800Z-080417T0300Z/
PARMER-CASTRO-SWISHER-BRISCOE-BAILEY-LAMB-HALE-FLOYD-COCHRAN-
HOCKLEY-LUBBOCK-CROSBY-YOAKUM-TERRY-LYNN-GARZA-
452 AM CDT WED APR 16 2008

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 10 PM
CDT THIS EVENING FOR SUSTAINED 20 FOOT LEVEL WINDS OF 20 MPH OR 
GREATER...RELATIVE HUMIDITY VALUES OF 15 PERCENT OR LESS...AND
A HIGH FIRE DANGER FOR PORTIONS OF THE EXTREME SOUTHERN PANHANDLE...
AND THE SOUTH PLAINS...

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 10 PM
CDT THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

SOUTHWESTERLY WINDS WILL INCREASE INTO THE 20 TO 25 MPH RANGE AT
THE 20 FOOT LEVEL...WHILE TEMPERATURES CLIMB INTO THE MID TO UPPER
80S AND RELATIVE HUMIDITY VALUES DROP TO BELOW 10 PERCENT. THESE
WEATHER CONDITIONS WILL BE FAVORABLE FOR THE DEVELOPMENT OF WIND-
DRIVEN WILDFIRES.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE RAPID FIRE GROWTH POTENTIAL. AVOID THE USE OF OPEN FLAMES 
OR ANY ACTIVITIES THAT MAY GENERATE SPARKS. DO NOT THROW CIGARETTES
ONTO THE GROUND. KEEP VEHICLES ON DRIVING SURFACES.

$$

TXZ025-031-037-161800-
/O.NEW.KLUB.FW.W.0022.080416T1800Z-080417T0300Z/
HALL-MOTLEY-DICKENS-
452 AM CDT WED APR 16 2008

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 10 PM
CDT THIS EVENING FOR SUSTAINED 20 FOOT LEVEL WINDS OF 20 MPH OR 
GREATER...RELATIVE HUMIDITY VALUES OF 15 PERCENT OR LESS...AND
A HIGH FIRE DANGER FOR PORTIONS OF THE EXTREME SOUTHERN PANHANDLE...
AND THE ROLLING PLAINS...

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 10 PM
CDT THIS EVENING. 

SOUTHWESTERLY WINDS WILL INCREASE INTO THE 20 TO 25 MPH RANGE AT
THE 20 FOOT LEVEL...WHILE TEMPERATURES CLIMB INTO THE MID TO UPPER
80S AND RELATIVE HUMIDITY VALUES DROP TO BELOW 15 PERCENT. THESE
WEATHER CONDITIONS WILL BE FAVORABLE FOR THE DEVELOPMENT OF WIND-
DRIVEN WILDFIRES.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE RAPID FIRE GROWTH POTENTIAL. AVOID THE USE OF OPEN FLAMES 
OR ANY ACTIVITIES THAT MAY GENERATE SPARKS. DO NOT THROW CIGARETTES
ONTO THE GROUND. KEEP VEHICLES ON DRIVING SURFACES.

$$
2 follow-up statements
000 
WWUS84 KLUB 161830
RFWLUB

RED FLAG WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
130 PM CDT WED APR 16 2008

TXZ021>025-027>031-033>037-039>042-162100-
/O.CON.KLUB.FW.W.0022.000000T0000Z-080417T0300Z/
PARMER-CASTRO-SWISHER-BRISCOE-HALL-BAILEY-LAMB-HALE-FLOYD-MOTLEY-
COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-YOAKUM-TERRY-LYNN-GARZA-
130 PM CDT WED APR 16 2008

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM CDT THIS
EVENING FOR DRY AND GUSTY WINDS AND VERY HIGH FIRE DANGER OVER
THE SOUTH PLAINS AND EXTREME SOUTHERN TEXAS PANHANDLE...

STRONG SOUTHWEST WINDS FROM 20 TO 30 MPH WITH GUSTS OVER 35 MPH
AT TIMES COMBINED WITH RELATIVE HUMIDITIES AS LOW AS 5 TO 10
PERCENT WILL CAUSE CRITICAL FIRE DANGER CONDITIONS INTO THE
EVENING HOURS.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE RAPID FIRE GROWTH POTENTIAL. 

$$
000 
WWUS84 KLUB 162016
RFWLUB

RED FLAG WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
316 PM CDT WED APR 16 2008

TXZ021>025-027>031-033>037-039>042-170300-
/O.CON.KLUB.FW.W.0022.000000T0000Z-080417T0300Z/
PARMER-CASTRO-SWISHER-BRISCOE-HALL-BAILEY-LAMB-HALE-FLOYD-MOTLEY-
COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-YOAKUM-TERRY-LYNN-GARZA-
316 PM CDT WED APR 16 2008

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM CDT THIS
EVENING FOR DRY AND GUSTY WINDS AND VERY HIGH FIRE DANGER OVER
THE SOUTH PLAINS AND EXTREME SOUTHERN TEXAS PANHANDLE...

STRONG SOUTHWEST WINDS FROM 25 TO 35 MPH WITH HIGHER GUSTS WILL
COMBINE WITH RELATIVE HUMIDITIES AS LOW AS 5 TO 10 PERCENT TO 
CAUSE CRITICAL FIRE DANGER CONDITIONS INTO THE EVENING HOURS.

THESE CONDITIONS ARE FAVORABLE FOR EXTREME FIRE BEHAVIOR.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this red flag warning went out at Apr 16, 3:56 AM CDT, 56 minutes earlier.

Area forecast discussion, Apr 16, 3:56 AM CDT, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
356 AM CDT WED APR 16 2008

.SHORT TERM...
THE SYNOPTIC WEATHER PATTERN WILL FEATURE A DEEPENING UA TROUGH OVER
THE SOUTHWESTERN U.S. TODAY AND TONIGHT. ALTHOUGH HEIGHT/PRESSURE
FALLS HAVE RESULTED IN LIMITED LOW LEVEL MOISTURE ADVECTING
NORTHWESTWARD OVERNIGHT IN ADVANCE OF THIS SYSTEM...ANY HINTS OF
MOISTURE WILL BE EASILY SCOURED EASTWARD TODAY WITH THE ONSET OF
DEEP PBL MIXING AND DOWNSLOPING WINDS ASSOCIATED WITH A DEEPENING
LEE SURFACE TROUGH AND INCREASING LOWER TROPOSPHERIC SOUTHWESTERLY
WIND FIELDS. CURRENT PROGS DEPICT A DRYLINE SHARPENING OVER THE
EASTERN ZONES LATER TODAY...AND THE AIRMASS IN THE WAKE OF THE
DRYLINE WILL BE CHARACTERIZED BY TEMPERATURES SOME 15 DEGREES ABOVE
SEASONAL AVERAGES AND SINGLE DIGIT TD/S. ALTHOUGH A FEW CU ARE
LIKELY TO DEVELOP WITHIN WEAK MASS CONVERGENCE ALONG THE DRYLINE...
AN EML...DRY THERMAL PROFILES...AND A LACK OF SIGNIFICANT FORCING/
ASCENT SHOULD PRECLUDE DEEP CONVECTION OVER THE EASTERN ROLLING
PLAINS PORTION OF THE DRYLINE.

EXPECT SUSTAINED SOUTHWESTERLY WINDS BY AFTERNOON IN THE 20 TO 30
MPH RANGE WEST OF THE DRYLINE...WITH MORE SOUTHERLY FLOW BEING
MAINTAINED OFF THE CAPROCK. SOLUTIONS DEPICT THE UA SYSTEM DEEPENING
TO A CLOSED MID LEVEL AND APPROACHING THE SOUTHERN ROCKIES BY THE
06-12Z TIMEFRAME. THIS WILL ALLOW THE COLD FRONT NOW SEEN OVER
COLORADO/KANSAS TO SURGE SOUTHWARD OVER AT LEAST THE NORTHERN SOUTH
PLAINS BY SUNRISE THURSDAY.

.LONG TERM...
AFOREMENTIONED STRONG COLD FRONT WILL PUSH THROUGH THE REMAINDER
OF THE SOUTH PLAINS AROUND 18Z. THERE ARE SLIGHT TIMING DIFFERENCES
BETWEEN THE NAM-WRF AND GFS WITH THE GFS THE SLOWER SOLUTION. VERY
DRY RELATIVE HUMIDITY VALUES MAY PRECEDE THE FRONTAL PASSAGE
ACROSS THE WESTERN AND SOUTHERN SOUTH PLAINS...ESPECIALLY IF THE
SLIGHTLY SLOWER GFS SOLUTION VERIFIES. IT APPEARS THAT FIRE
WEATHER CONCERNS WOULD BE HELD TO A MINIMUM ON THURSDAY AS
DURATION OF DOWNSLOPE WESTERLY FLOW AND LOW RH VALUES WOULD BE
MINIMIZED.

FORMIDABLE PRESSURE RISES BEHIND THE FRONT WILL LIKELY CREATE
BREEZY TO LOW END WINDY CONDITIONS THURSDAY AFTERNOON AND EVENING.
IN ADDITION...LIFT ASSOCIATED WITH A RATHER VIGOROUS UPPER LEVEL
STORM SYSTEM MAY CLIP THE EXTREME SOUTHERN PANHANDLE. THE BULK OF
THE FORCING ASSOCIATED WITH THIS SYSTEM IS EXPECTED TO REMAIN
NORTH OF THE CWFA...HOWEVER THERE IS STILL SOME CONFIDENCE THAT
WRAPAROUND MOISTURE AND LIFT COULD CREATE SOME SHOWER ACTIVITY THE
NORTHERN ZONES. WILL CONTINUE INHERITED SLIGHT CHANCE POPS.

THE UPPER LOW AND ASSOCIATED LIFT WILL PASS THE REGION TO THE EAST
BY MIDDAY FRIDAY...BARRING ANY SLOWING. THIS WILL END ANY LIGHT
SHOWER ACTIVITY WITH RAPID SUBSIDENCE AND DRYING OCCURRING ON THE
WESTERN SIDE OF THE SYSTEM.

THE SATURDAY THROUGH NEXT TUESDAY PERIOD LOOKS TO BE EXTREMELY DRY
WITH VERY WARM TEMPERATURES AND THE POTENTIAL FOR FIRE WEATHER
CONCERNS. GFS AND ECMWF SOLUTIONS INDICATING SURFACE RH VALUES
LESS THAN 5 PERCENT OVER MUCH OF THE CAPROCK WITH NEAR 10 PERCENT
AS FAR EAST AS THE ROLLING PLAINS. GFS TIME SECTIONS ALSO
INDICATING NEARLY UNI-DIRECTIONAL WESTERLY FLOW THROUGH THE COLUMN
THIS WEEKEND WITH EXTREMELY DRY CONDITIONS THROUGH 300MB DEEP
MIXING AND DOWNSLOPE FLOW WILL LIKELY YIELD ADIABATIC WARMING AND
ABOVE NORMAL TEMPERATURES. SIDED CLOSE TO THE MEX AND ADDED A FEW
DEGREES AS SOILS DRY FROM RECENT RAINS. MOS TRENDS THE LAST
SEVERAL RIDGE/DOWNSLOPE PERIODS WERE ON THE COOL SIDE.

APART FROM OCCASIONAL HIGH CLOUDS AND RETREATING NIGHTTIME LOW
LEVEL MOISTURE ALONG THE DRYLINE...SUBSTANTIAL MOISTURE/RAIN
CHANCES WILL REMAIN EXEMPT THROUGH AT LEAST NEXT TUESDAY.

NEXT COLD FRONT POSSIBLE BY NEXT WEDNESDAY/THURSDAY. KW

&&

.FIRE WEATHER...
TODAY...EXTREMELY DRY AIR WILL OVERSPREAD MUCH OF THE FORECAST AREA
ON BREEZY/WARM DOWNSLOPE WINDS THIS AFTERNOON. THE EASTWARD
PROGRESSION OF THE DRY/WARM BREEZES WILL BE MARKED BY A DRYLINE
LATER TODAY OVER THE EASTERN COUNTIES OF THE AREA. THAT/S WHERE A
TIGHT DEWPOINT/RELATIVE HUMIDITY GRADIENT IS PROGGED...AND ITS
LOCATION WILL BE CRITICAL IN DEFINING THE FIRE WEATHER THREAT.
CURRENT PROGS SHOW THE DEVELOPMENT NEAR THE LONGITUDE OF THE EASTERN
PANHANDLE/ WESTERN OKLAHOMA BORDER...AND THEN EXTENDING SOUTHWARD.
THIS...ALONG WITH AN ONGOING WILDFIRE NORTHWEST OF MCADOO...WARRANTS
AN EASTWARD EXTENSION OF FIRE WEATHER HEADLINES TO ENCOMPASS
PORTIONS OF THE ROLLING PLAINS. THE AIRMASS WEST OF THE DRYLINE WILL
BE CHARACTERIZED BY TEMPERATURES APPROACHING 90 DEGREES AND RELATIVE
HUMIDITY MINIMA BELOW 5 PERCENT ON THE CAPROCK. GIVEN 20 FOOT LEVEL
WINDS TO EXCEED 20 MPH OVER A LARGE PORTION OF THE AREA...THIS WILL
EASILY EXCEED LOCAL RED FLAG WARNING CRITERION. ALTHOUGH FUELS ARE
CURRENTLY ENTERING A TRANSITION TOWARD SPRING GREEN UP...THE
COMBINATION OF EXTREME DRYING AND WINDS FORECAST TO OCCUR ON THE
CAPROCK SUGGEST A RISK OF WILDFIRE EVOLUTION GIVEN IGNITION.

EXTENDED...A PERIOD OF EXTREMELY DRY RELATIVE HUMIDITY VALUES AND
BREEZY TO LOW END WINDY CONDITIONS EXPECTED FROM SATURDAY THROUGH
NEXT TUESDAY. THE POTENTIAL EXISTS FOR CRITICAL FIRE WEATHER
CONDITIONS TO DEVELOP ANY DAY THROUGH THIS PERIOD. THIS SITUATION
WILL HAVE TO BE MONITORED OVER THE NEXT SEVERAL DAYS.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        84  39  54  29  72 /   0  10  20  10   0
TULIA         86  43  54  31  73 /   0  10  20  10   0
PLAINVIEW     87  46  54  34  74 /   0  10  20  10   0
LEVELLAND     88  47  59  34  75 /   0  10  10  10   0
LUBBOCK       89  50  59  37  76 /   0  10  10  10   0
DENVER CITY   88  50  64  34  76 /   0   0  10  10   0
BROWNFIELD    89  50  62  35  77 /   0  10  10  10   0
CHILDRESS     86  50  61  40  75 /   0  10  20  20   0
SPUR          90  52  63  37  78 /   0  10  10  10   0
ASPERMONT     87  54  66  40  78 /   0  10  10  20  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 1 PM THIS AFTERNOON TO 10 PM CDT THIS
EVENING FOR THE FOLLOWING ZONES:
TXZ021>025-027>031-033>037-039>042.

&&

20/17
Hazardous weather outlook, Apr 15, 11:43 AM CDT, 17 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1143 AM CDT TUE APR 15 2008

TXZ021>044-161645-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1143 AM CDT TUE APR 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

FIRE WEATHER

HAZARDOUS FIRE WEATHER CONDITIONS ARE EXPECTED THIS AFTERNOON OVER
THE EXTREME SOUTHWEST TEXAS PANHANDLE...AND THE WESTERN AND
NORTHWESTERN SOUTH PLAINS. A RED FLAG WARNING REMAINS IN EFFECT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HAZARDOUS FIRE WEATHER CONDITIONS ARE POSSIBLE AGAIN WEDNESDAY FOR
THE TEXAS SOUTH PLAINS AND THE EXTREME SOUTHERN TEXAS PANHANDLE. A
FIRE WEATHER WATCH IS IN EFFECT FOR THE COMBINATION OF DRY WINDS
AND ELEVATED FIRE DANGER.

In the hours before

Local storm report, Apr 15, 11:47 PM CDT, 5 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
1147 PM CDT TUE APR 15 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     WILDFIRE         6 NNW MCADOO            33.81N 101.05W
04/15/2008                   CROSBY             TX   FIRE DEPT/RESCUE

            2,000 ACRE WILDFIRE ONGOING IN ROUGH CANYON TERRAIN NEAR
            THE JUNCTION OF FLOYD...DICKENS...MOTLEY...AND CROSBY
            COUNTIES. NO REPORTS OF DAMAGE ATTM.

&&

TLINDLEY

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 16, 3:13 PM CDTWind AdvisoryLUBBailey, Briscoe, Castro, Cochran, Crosby, Dickens and 13 more5 hr

Nearby

Red Flag Warnings in Texas, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.